Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 54, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 12, 2018, 10:02 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2018, 10:02 AM HST (20:02 UTC)
- Expired
- Sep 12, 2018, 1:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 79 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 8.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WGHW50 PHFO 122002
FFWHFO
HIC009-122300-
/O.NEW.PHFO.FF.W.0054.180912T2002Z-180912T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1002 AM HST WED SEP 12 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 100 PM HST.
* At 954 AM HST, radar showed heavy rainfall over the southeastern
slope of Haleakala from Ulupalakua to Hana. Rain rates were
estimated to be about 1 to 2 inches per hour. Low water crossings
along Piilani Highway will become impassable, especially from
Waiopae to Kipahulu and including Pahihi Gulch and Kalepa Gulch.
* Locations in the warning include but are not limited to...
Keokea, Makena, Pukalani, Kihei, Kaupo, Keanae, Makawao, and
Piilani Highway from Ulupalakua to Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning replaces the Flood Advisory that was in effect for the
island of Maui in Maui County.
This warning may need to be extended beyond 100 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2063 15622 2059 15630 2058 15638
2059 15642 2064 15646 2073 15645 2078 15647
2091 15620 2082 15611 2080 15601 2078 15599
2073 15599
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:12 AM HST, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 12, 6:12 AM HST, 3 hours 50 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 612 AM HST Wed Sep 12 2018 .SYNOPSIS... Tropical Storm Olivia will move through Maui County this morning, pass south of Oahu and Kauai through this evening, then move away to the west. A low aloft north of the islands will move southwest, passing northwest of Kauai on Thursday. Instability from this low combined with moisture from Olivia will keep the weather wet through at least early Friday. A surface high will build far northeast of the state early next week and drier air will spread west across the islands over the weekend. && .DISCUSSION... As of 430 am HST, Olivia's low level circulation was a few miles off Maui's windward coast. The center of Olivia is expect to move through Maui in the next couple of hours, ushering in more rain and winds to not only Maui but the entire county itself. The movement is west at about 12 mph. So, neighboring Oahu, will also be affected to an extent. Looking back during the past 10 hours or so, the winds and rain picked up considerably, especially Maui County. This has led to a flood advisory for windward Maui, which is on going. Winds have been blowing hard with a peak wind of 30 mph and peak gusts of 39 mph at Kahului Airport. The wind gage at Lanai hit 37 mph and a peak gusts at 52 mph. The winds should start to wind down this afternoon, trending to moderate to strong speeds tonight. Maui has been the wettest thus far. Rainfall amounts in the past 12 hours ending at 2 am HST include 3.24 inches at Puu Kukui on the northeast side of windward Haleakala Maui, and 3.73 inches at West Wailuaiki. Molokai has been wet as well with Puu Alii coming in at 1.92 inches. Oahu has been damp confined mainly to the windward and mountain areas. Manoa Lyon Arboretum was the wettest, reporting 48 hundredths of an inch. Although the Big Island has been dropped from the tropical storm threat, the island remains under a Flash Flood Watch. Daytime heating under a moist unstable air mass will lead to locally heavy rains including the slight chance of a thunderstorm this afternoon. The approaching upper level low will prolong the unsettled weather through at least Thursday night. Heavier rains and thunderstorms are likely to occur from tonight into Thursday as the upper low draws closer to the islands. The upper low is currently 560 miles NE of Kauai, and should be 450 miles NE of Kauai this afternoon. The closest point the low is to the islands will come Thursday afternoon, about a hundred miles NW of Kauai. With this assessment, the heavier weather is likely to continue into Thursday. A Flood Watch remains in effect for all islands through Thursday night, and could be extended into Friday. The atmosphere will gradually dry out and stabilize as the moisture from Olivia and the low aloft move away to the west. This is likely to occur over the upcoming weekend. Please see the Hurricane Local Statement (HLSHFO) and Local Watch/Warning Statement (TCVHFO) on our website for detailed weather information about Olivia and expected impacts to your local area. The Central Pacific Hurricane Center also posts the latest Olivia Forecast Advisory tracks at weather.gov/cphc && .AVIATION... Tropical Storm Olivia continues to move westward around 7 MPH just 70 miles east-northeast of Maui this morning. Rain bands associated with Olivia continue to produce moderate to heavy showers across much of the state. IFR conditions are forecast across Maui, Molokai and Lanai this morning. MVFR conditions are forecast over windward and mountain slopes of Kauai and Oahu through the day. Expect less coverage of low cloud ceilings and showers over the Big Island today with MVFR ceilings moving in later this evening. Frequent showers are favoring windward and mountain areas with scattered to numerous showers over leeward sections. Wind speeds will continue increasing through the day with wind gusts already reported over Lanai (PHNY) at 45 KTS this morning. Isolated thunderstorms are possible today as Olivia moves through the island chain. AIRMET SIERRA for mountain obscuration was expanded this evening to include all island mountains and north through east sections. AIRMET Tango remains in effect for strong winds producing moderate low level turbulence over and south through west of mountains over all islands. SIGMET NOVEMBER associated with Tropical Storm Olivia is currently posted over the Hawaiian Islands. && .MARINE... As Tropical Storm Olivia begins to directly affect the islands, winds will be on the increase. For the latest on Olivia, please monitor the forecast and advisory packages from the Central Pacific Hurricane Center. Swell from Olivia has been spreading westward across the state. Surf has been increasing and has already reached warning levels in coastal sections of windward Big Island, and is expected to reach warning levels along east facing shores from Maui to Oahu through today. A High Surf Warning (HSW) remains in effect for east facing shores of the Big Island, Maui, Molokai, and Oahu through the day. Lower surf is expected for east facing shores of Lanai and Kauai, so a High Surf Advisory (HSA) has been issued for those areas through the same time period. Surf is expected to decline fairly rapidly as Olivia exits the local waters. A small northwest swell is expected to fill in late today and peak Thursday. A small south swell is likely over the weekend, with another small northwest swell expected late in the weekend and early next week. The morning coastal waters forecast will be delayed as we incorporate the latest forecast information for Olivia. && .HFO WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for Oahu-Molokai-Lanai-Kahoolawe-Maui. Flash Flood Watch through late Thursday night for all Hawaii islands. High Surf Warning until 6 PM HST this evening for Oahu South Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-South Big Island-Big Island North and East. Wind Advisory until 6 AM HST Thursday for Niihau-Kauai. High Surf Advisory until 6 PM HST this evening for Kauai Windward-Lanai Makai. Tropical Storm Warning for Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters. Small Craft Advisory until 6 PM HST this evening for Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters. && DISCUSSION...H Lau AVIATION...Bohlin MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 11:08 PM HST | Wind Advisory | HFO | Honolulu, Kauai | 28 hr |
| Sep 11, 11:16 PM HST | Small Craft Advisory | HFO | 7 days | |
| Sep 12, 12:56 AM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Sep 12, 3:22 AM HST | Flash Flood Warning | HFO | Kalawao | 14 hr |
| Sep 12, 9:34 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 12, 10:41 AM HST | Flash Flood Warning | HFO | Kalawao | 7 hr |
| Sep 12, 12:15 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.